Alabama, 2002

Damaging Wind in Alabama, July 20, 2002

July 20, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 1:12 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 20, 1:12 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
212 PM CDT SAT JUL 20 2002

UPPER LEVEL TROUGH MOVING OUT OF SOUTHERN TENNESSEE THIS AFTERNOON
HAS BEEN AIDING IN SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE
FORECAST AREA.  THIS TROUGH WILL SETTLE ACROSS SOUTHERN ALABAMA...
AND IT SHOULD CONTINUE TO AID IN AFTERNOON SHOWER AND THUNDERSTORM
DEVELOPMENT THROUGH EARLY THIS WEEK.

MODELS DEVELOP A WEAK UPPER LEVEL LOW CIRUCULATION EARLY THIS WEEK.
THIS SEEMS TO CORRESPOND WITH A 300 MB WEAK 35 KT JET STREAK THAT IS
FORECAST TO MOVE FROM NORTHEAST TO SOUTHWEST ACROSS TENNESSEE.

FEELING IS THAT MOST AFTERNOON RAIN ACTIVITY WILL REMAIN BOUNDARY
BASED.  BEST CHANCE FOR RAIN ACTIVITY WILL BE OVER SOUTHERN
ALABAMA...WITH RAIN CHANCES DIMINISHING THE FURTHER NORTH YOU GO.

MODELS ALSO SHOW A COLD FRONT TRYING TO PUSH INTO ALABAMA BY THE
MIDDLE OF THE WEEK.  LATEST MODEL RUNS SHOW FRONT NOT MAKING IT QUITE
AS FAR SOUTHWARD AS PREVIOUS RUNS.  AS PREVIOUS FORECAST SHIFTS HAVE
MENTIONED...THIS IS GETTING INTO LATE JULY...AND ITS REAL HARD TO
GET A FRONT THIS FAR SOUTH DURING THIS TIME OF THE YEAR.  WILL
BASICALLY DISREGARD MIDWEEK FRONTAL PASSAGE...AND EXPECT US TO
REMAIN IN A TYPICAL SUMMERTIME PATTERN.

PRELIMS FOLLOW.

HSV 070/091 071/092 072 -1-2
BHM 071/092 072/092 073 3323
MGM 071/093 072/093 073 3535

.BHM...NONE.

73

In the hours before

Special weather statement, Jul 20, 12:30 PM CST, 1 hour 15 minutes before
ALZ001>050-202130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
NORTH AND CENTRAL ALABAMA THIS AFTERNOON...AND LAST THROUGH THE
EVENING HOURS.  STORMS SHOULD REACH THEIR PEAK STRENGTH AND GREATEST
COVERAGE IN THE MID TO LATE AFTERNOON HOURS.  A FEW STORMS MAY REACH
STRONG TO SEVERE THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY
DOWNPOURS...AND GUSTY WINDS.  HOWEVER...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE WEATHER ARE EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THE
AFTERNOON AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...5
MONTGOMERY...5

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
July 20, 1:45 PM CST
Where
Sumter County, York
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -88.317

Several trees were knocked down across Interstate 20 near York.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306527.